Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 15, NWS Wilmington, NC

March 31, 2002Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 31, 2002, 4:16 PM EST for Bladen County, North Carolina. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 2002, 4:16 PM EST (21:16 UTC)
Expired
Mar 31, 2002, 5:15 PM EST
In force
59 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

What was reported inside it

TimeReportWhereRemark
Mar 31, 4:30 PM ESTHail 1Tar Heel, NCSpotter reported quarter size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 1:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

142 
WUUS52 KILM 312116
SVRILM
NCC017-312215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
415 PM EST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 515 PM EST

* AT 414 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 14 MILES
  NORTHWEST OF ELIZABETHTOWN...OR ABOUT 14 MILES NORTHEAST OF        
  LUMBERTON...MOVING NORTHEAST AT 20 TO 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   TAR HEEL AT AT 430 PM
   WHITE OAK AT 435 PM

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

SRP

LAT...LON 3482 7886 3455 7880 3458 7830 3486 7853
          3485 7871

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:35 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 31, 1:35 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
135 PM EST SUN MAR 31 2002

SEVERE TSTM WATCH FOR PORTIONS OF CWA TILL 7 PM. ALL OF CWA IN
WARM SECTOR AND BOUNDARY BTWN FAY AND RDU IS EARLY FOCUS WITH BETTER
MOISTURE CONVERGENCE. OTHER ACTIVITY BREAKING OUT OVER WRN CWA AND
CNTRL SC AS UPPER LEVEL DIFFLUENCE ENHANCES WITH APPROACHING JET.
CURRENT ZONE WORDING OF OF SVR MENTION AND NEAR 100% POPS. MODELS
FAIRLY SIMILAR IN MOVING SURFACE LOW NE OUT OF N GA TOWARD DELMARVA
REGION BY 06Z TONIGHT. BULK OF UVVS LOOKS TO BE ASSOCIATED WITH VORT
MOVING ACROSS LATE THIS AFTN AND THIS EVENING. FRONT SHOULD BEGIN TO
EXIT COAST NEAR 12Z THEREFORE PCPN ENDING BY THEN. MON SHOULD SEE
RAPID CLEARING AND FAIR WEATHER THROUGH TUE. NOT TOO MUCH
DISCREPANCY WITH TEMPS AS THEY REBOUND WED AHD OF NEXT FRONT.

WED-SUN: NEXT FRONT LOOKS TO MOVE THROUGH LATE WED OR EARLY THU BUT
WILL JUST GO FOR INCREASED CLDNS WED/THU AND NOT REINTRODUCE PCPN.
SLIGHTLY COOLER TEMPS FRI/SAT WITH RETURN FLOW AND NORMAL TEMPS BY
SUN.

CWF: WILL CONTINUE MARGINAL SCA FOR WATERS SINCE LLJ SHOULD MIX DOWN
THIS AFTN AND EVENING. CONDITIONS SHOULD CONTINUE INTO EARLY MON
MORNING.

PRELIMINARY NUMBERS...
FCSTID = 01
ILM   58  73  45  75 /  100  10   0  0
LBT   54  69  41  75 /  100   0   0  0
FLO   56  70  44  77 /  100   0   0  0
MYR   59  72  47  73 /  100  10   0  0

.ILM...
NC...SMALL CRAFT ADVISORY SURF CITY TO N LITTLE RIVER INLET.
SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.

RWA

In the hours before

Local storm report, Mar 31, 2:27 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
227 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    2 W FLORENCE              SC   .75 INCH HAIL
03/31/02   FLORENCE                       REPORTED BY LAW
                                          ENFORCEMENT DIME SIZE HAIL

DL
Local storm report, Mar 31, 2:29 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
229 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    3 W FLORENCE              SC   .88 INCH HAIL
03/31/02   FLORENCE                       REPORTED BY SPOTTERS
                                          NICKEL SIZE HAIL

DL
Local storm report, Mar 31, 3:00 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
300 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0254 PM    2 NW LUMBERTON            NC   .75 INCH HAIL
03/31/02   ROBESON                        HAM RADIO OPERATOR RELAYED
                                          REPORT OF DIME SIZE HAIL.

0254 PM    1 N LUMBERTON             NC   .75 INCH HAIL
03/31/02   ROBESON                        HAM RADIO OPERATOR RELAYED
                                          REPORT OF DIME SIZE HAIL.

DL
Local storm report, Mar 31, 3:16 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
316 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0312 PM    2 W FLORENCE              SC   .88 INCH HAIL
03/31/02   FLORENCE                       DIME TO NICKEL SIZE HAIL.

DL
Local storm report, Mar 31, 3:22 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
322 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    BINGHAM                   SC   .75 INCH HAIL
03/31/02   DILLON                         SHERIFFS OFFICE REPORTED
                                          DIME SIZE HAIL.

DL
Local storm report, Mar 31, 4:14 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
414 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0409 PM    2 W LUMBERTON             NC   1.75 INCH HAIL
03/31/02   ROBESON                        HAM RADIO OPERATOR RELAYED
                                          REPORT OF GOLFBALL SIZE
                                          HAIL.

0413 PM    LUMBERTON                 NC   1.75 INCH HAIL
03/31/02   ROBESON                        GOLFBALL SIZE HAIL.

DL

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 1:02 PM ESTSevere Thunderstorm WarningILMRobeson58 min
Mar 31, 2:22 PM ESTSevere Thunderstorm WarningILMRobeson38 min
Mar 31, 3:00 PM ESTSevere Thunderstorm WarningILMRobeson45 min
Mar 31, 3:37 PM ESTSevere Thunderstorm WarningILMRobeson53 min
Mar 31, 4:31 PM ESTSevere Thunderstorm WarningILMRobeson59 min
Mar 31, 5:29 PM ESTSevere Thunderstorm WarningILMRobeson61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.